Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2020, 6:43 PM EDT for Mingo County, West Virginia. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 6:43 PM EDT (22:43 UTC)
- Expired
- Jul 6, 2020, 7:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:51 PM EDT | TSTM WND DMG | Williamson, WV | REPORTED TREES DOWN IN WILLIAMSON |
| Jul 6, 6:56 PM EDT | TSTM WND DMG | Chattaroy, WV | TREES DOWNED ON POWERLINES FROM STORM |
| Jul 6, 7:01 PM EDT | TSTM WND DMG | Fairview, WV | TREES BLOWN DOWN IN FAIRVIEW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WUUS51 KRLX 062243
SVRRLX
WVC059-062315-
/O.NEW.KRLX.SV.W.0087.200706T2243Z-200706T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
643 PM EDT Mon Jul 6 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
West central Mingo County in southern West Virginia...
* Until 715 PM EDT.
* At 643 PM EDT, a severe thunderstorm was located over Williamson,
and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Williamson, Delbarton and Chattaroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3763 8222 3765 8222 3766 8224 3766 8226
3767 8228 3767 8229 3768 8230 3771 8230
3771 8219
TIME...MOT...LOC 2243Z 181DEG 0KT 3767 8227
HAIL...0.75IN
WIND...60MPH
$$
HART2 follow-up statements
491
WWUS51 KRLX 062256
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
656 PM EDT Mon Jul 6 2020
WVC059-062315-
/O.CON.KRLX.SV.W.0087.000000T0000Z-200706T2315Z/
Mingo WV-
656 PM EDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WEST CENTRAL MINGO COUNTY...
At 654 PM EDT, a severe thunderstorm was located over Williamson, and
is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Williamson, Delbarton and Chattaroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 8222 3765 8222 3766 8224 3766 8226
3767 8228 3767 8229 3768 8230 3771 8230
3771 8219
TIME...MOT...LOC 2254Z 132DEG 0KT 3767 8227
HAIL...0.75IN
WIND...60MPH
$$
HART005
WWUS51 KRLX 062311
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
711 PM EDT Mon Jul 6 2020
WVC059-062320-
/O.EXP.KRLX.SV.W.0087.000000T0000Z-200706T2315Z/
Mingo WV-
711 PM EDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MINGO COUNTY WILL
EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3763 8222 3765 8222 3766 8224 3766 8226
3767 8228 3767 8229 3768 8230 3771 8230
3771 8219
TIME...MOT...LOC 2310Z 181DEG 0KT 3767 8227
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:57 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 6, 2:57 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 257 PM EDT Mon Jul 6 2020 .SYNOPSIS... Heat continues through the end of the work week, with the late day thunderstorm. A cold front breaks the heat next weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 215 PM Monday... Scattered showers and storms have begun to develop along the mountains this afternoon. A field of scattered Cu continues to develop throughout the CWA and shower/storm coverage is expected to spread into the lowlands this afternoon and evening. Soundings indicate winds remain fairly light well into the mid levels. This makes for very slow moving showers and thunderstorms... extended periods of rain within these storms could lead to a few localized hydro impacts. On the positive side, the lack of shear will hinder severe storm formation. Depending on the extent of convection and cloud coverage, temperatures may peak a couple of degrees cooler than the forecast high's in some areas, though it will still be hot. Upper level ridging remains the overall pattern both today and tomorrow, though several weak troughs are expected to pass through the area. On Tuesday, a tropical low develops to the southwest and begins to move toward the East Coast...this system is expected to bring additional moisture into the area with the main effects coming late this week and into the weekend. For tomorrow, daytime high temperatures remain hot with highs in the 90s across the lowlands and 70s to 80s in the mountains. Expecting to once again reach or surpass convective temperatures and it is likely that showers and storms will develop during the afternoon and evening. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 255 PM Monday... We will be in the final stretch of the current heat wave this period. A weak upper level low meanders about the central Appalchians this period, amid a modestly high height field across much of the eastern U.S. except the upper Great Lakes and northeastern states. This will keep the chance for afternoon and evening showers and thunderstorms going, followed by overnight fog formation where ever rain occurs. With high CAPE and low shear/light flow, the severe threat is limited, although hail and DCAPE downdrafts are possible. However, the slow moving storms could give rise to localized flooding where the downpours persist. The weak upper level low is forecast to have a negative tilt trough pivoting up the southeast and then middle Atlantic coasts, with a surface low pressure reflection moving up along the coast, and making its closest approach to the forecast area near the end of the period. Central guidance temperatures reflect the heat and humidity, maintaining lowland highs in the mid 90s and afternoon dew points in the upper 60s to around 70, combining to produce apparent temperature values in the upper 90s. While this is shy of heat advisory criteria of 100, it is persistent. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 255 PM Monday... The current heat wave breaks down this period, in response to amplification of the upper level pattern. Upper level high pressure of a modest 593 dm at h5 over the desert southwest today, swells to a nearly 600 dm high by early next week, as it nudges northward into the four corners region. Meanwhile, troughing in the east knocks down h5 heights over the forecast area down by about 15 dm. Low pressure moving up the east coast this week makes its closest approach near the start of the period, but is not likely to directly impact the forecast area, as the amplifying trough kicks the system quickly away to the northeast. As the troughing develops, individual short wave troughs begin approaching and crossing the area Friday and Friday night. This should increase the likelihood of showers and thunderstorms, and somewhat increase the strength of thunderstorms, Friday afternoon and evening, given a slight up tick in flow/shear. While precipitation is likely on Saturday, the coverage will limit heating and instability, especially if the front crosses early. The main upper level trough keeps the chance for showers and thunderstorms going Sunday, but may move far enough east to allow high pressure with drier air to start building into the middle Ohio Valley next Monday. Central guidance reflects temperatures returning to near normal by the end of the period. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 155 PM Monday... Scattered showers and thunderstorms have begun to develop along the mountains this afternoon. A Cu field continues to develop across the area and more widespread convection is expected this afternoon and evening. Have maintained VCTS at all sites as storms may not directly impact TAF sites. Storms are expected to be slow moving, and an amendment may be needed to include TSRA if a storm or shower does directly impact a TAF site. VFR is expected for the majority of the TAF period though brief periods of MVFR/IFR are possible during showers and storms. Additionally, fog may develop in the early morning hours tomorrow which could drop VIS and/or CIGS into IFR for a few hours. Winds remain calm to light throughout the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Conditions may briefly deteriorate within showers/storms. TSRA may need to be added at some locations. Timing and extent of BR tomorrow morning may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR possible with valley fog in the late night/early morning hours each day, especially if rain falls at the terminal in daytime showers/storms. Brief IFR possible in thunderstorms during the afternoon and evening hours each day. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JLB NEAR TERM...JLB SHORT TERM...TRM LONG TERM...TRM AVIATION...JLB
Hazardous weather outlook, Jul 6, 2:24 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 224 PM EDT Mon Jul 6 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 071830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 224 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices may flirt with Heat Advisory levels nearly each afternoon during the upcoming week. Heat index values each afternoon should briefly peak in the upper 90s to perhaps around 100 degrees. A Heat Advisory may eventually be required for portions of the area if conditions become hotter than currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-039-040-515>526-071830- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 224 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 6:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT Mon Jul 6 2020
WVZ025-062245-
Logan-
620 PM EDT Mon Jul 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LOGAN
COUNTY...
At 620 PM EDT, strong thunderstorms were clustered near Logan, moving
north at 10 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Blair and Sharples.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3781 8190 3795 8195 3796 8190 3795 8186
3795 8182 3794 8180 3784 8181
TIME...MOT...LOC 2220Z 166DEG 8KT 3789 8187
HARTSpecial weather statement, Jul 6, 6:26 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
626 PM EDT Mon Jul 6 2020
OHZ087-062245-
Lawrence-
626 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAWRENCE COUNTY...
At 626 PM EDT, a strong thunderstorm was located 9 miles northeast of
Lake Vesuvius. The storm is nearly stationary.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
This storm will remain over mainly rural areas of north central
Lawrence County.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3878 8259 3878 8253 3877 8251 3871 8252
3870 8258
TIME...MOT...LOC 2226Z 355DEG 1KT 3874 8256
HARTSpecial weather statement, Jul 6, 6:40 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
640 PM EDT Mon Jul 6 2020
WVZ024-062300-
Mingo-
640 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MINGO COUNTY...
At 640 PM EDT, a strong thunderstorm was located over Williamson. The
storm is nearly stationary.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Williamson, Delbarton and Chattaroy.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3766 8224 3766 8227 3768 8228 3767 8229
3768 8230 3770 8230 3771 8231 3772 8230
3770 8213 3764 8222
TIME...MOT...LOC 2240Z 014DEG 1KT 3767 8227
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:19 PM EDT | Special Weather Statement | RLX | Pocahontas | 26 min |
| Jul 6, 6:20 PM EDT | Special Weather Statement | RLX | Logan | 25 min |
| Jul 6, 6:40 PM EDT | Special Weather Statement | RLX | Mingo | 20 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.